Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 30, 2016Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2016, 8:29 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 8:29 PM CDT (01:29 UTC)
Expired
May 30, 2016, 9:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 226 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS54 KMAF 310129
SVRMAF
TXC043-243-377-310230-
/O.NEW.KMAF.SV.W.0129.160531T0129Z-160531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...
  EASTERN PRESIDIO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 930 PM CDT

* AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAISANO
  PASS...OR 10 MILES EAST OF MARFA...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT...PAISANO PASS AND CAMP
  MITRE PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3023 10385 3036 10400 3076 10368 3049 10336
TIME...MOT...LOC 0128Z 226DEG 22KT 3036 10386 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
411 
WWUS54 KMAF 310156
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT MON MAY 30 2016

TXC377-310206-
/O.CAN.KMAF.SV.W.0129.000000T0000Z-160531T0230Z/
PRESIDIO TX-
856 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PRESIDIO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3031 10370 3052 10387 3076 10368 3049 10336
TIME...MOT...LOC 0156Z 226DEG 22KT 3048 10372 

$$

TXC043-243-310230-
/O.CON.KMAF.SV.W.0129.000000T0000Z-160531T0230Z/
BREWSTER TX-JEFF DAVIS TX-
856 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES...

AT 856 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMP MITRE
PEAK...OR 8 MILES NORTHWEST OF ALPINE...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT AND CAMP MITRE PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3031 10370 3052 10387 3076 10368 3049 10336
TIME...MOT...LOC 0156Z 226DEG 22KT 3048 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:50 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 30, 6:50 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
650 PM CDT MON MAY 30 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Tstms just e of the MAF along a boundary seem to be having a hard
time developing farther w, but close enuf for a short TSRA TEMPO
group. Otherwise have left VFR wx in all other sites.

&&

.PREV DISCUSSION... /issued 223 PM CDT MON MAY 30 2016/

DISCUSSION...
Current radar and satellite is showing convection already
developing in the higher elevations from the Davis Mountains north
to the Guadalupe Mountains. This can be attributed to less morning
cloud cover areawide allowing for more insolation and a greater
destabilization of the boundary layer than was seen yesterday.
Models are showing the cap eroding by 21Z with CAPE of 2500-3500
J/KG being enough to support severe convection though deep layer
shear is a bit marginal at 30-35kts. Expect to see some severe
thunderstorms today with large hail and strong winds the primary
threats with hail size being limited due to the shear.

Tuesday looks to be a repeat of today except the dryline will make
a push into southeast New Mexico focusing convection farther east
in the Permian Basin and lower Trans Pecos. Wednesday see rain
chances increase as an upper low approaching from the west
coincides with the arrival of a cold front. Cool air behind the
front will stabilize the boundary layer leaving the main threat
for severe weather west of the Pecos River, especially the Davis
Mountains and Big Bend. A stable layer will not prevent precip
in the Permian Basin though it will mean showers will be less
intense and QPF will be lighter. Cold air advection and showers
will also keep highs in the 70s most areas Wednesday and Thursday
providing a very pleasant start to June. The upper low will move
east of the area late Thursday bringing an end to the rain, but
thankfully the upstream ridge axis will hold over the western
states for a few days leaving us in a cool northerly flow pattern.
This will allow temperatures to warm some while staying below
climatology for the end of the week.

Hennig

FIRE WEATHER...
An upper level trough over the Desert SW will slowly inch east over
the next few days. Dry air across northern Mexico will move across
the Guadalupe Mountains Tuesday afternoon with rh's falling to
around 10 percent. Winds will also increase to near 25 mph,
especially across the peak elevations. Near critical fire weather
conditions are possible in this area so will continue the Fire
Weather Watch. Moisture increases by midweek and should keep rh's
fairly high through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  86  63  77 /  40  30  50  50
Carlsbad                       64  91  62  78 /  20  10  20  50
Dryden                         68  88  68  84 /  40  30  30  40
Fort Stockton                  66  89  66  81 /  40  30  30  50
Guadalupe Pass                 61  81  59  73 /  30  10  20  40
Hobbs                          63  86  60  75 /  30  20  30  50
Marfa                          58  83  57  77 /  40  20  20  40
Midland Intl Airport           65  88  64  78 /  40  30  40  50
Odessa                         65  88  64  78 /  40  30  40  50
Wink                           67  92  66  80 /  40  20  20  50

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

&&
Hazardous weather outlook, May 30, 1:49 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT MON MAY 30 2016 /1249 PM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE
AREA. SOME STORMS COULD BE STRONG TO SEVERE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS INCLUDE BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY
NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON. A FIRE WEATHER WATCH IS
IN EFFECT FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 30, 7:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             SNYDER                  32.71N 100.92W
05/30/2016  E1.75 INCH       SCURRY             TX   PUBLIC

&&

CMR
Local storm report, May 30, 7:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 NW SNYDER             32.76N 100.98W
05/30/2016  E2.00 INCH       SCURRY             TX   PUBLIC

            MAY BE UP TO 2 1/2 INCH HAIL.

&&

CMR
Local storm report, May 30, 7:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      SNYDER                  32.71N 100.92W
05/30/2016                   SCURRY             TX   PUBLIC

            FLOODED LOW-LYING AREAS AND MINOR STREET FLOODING.

&&

CMR
Local storm report, May 30, 8:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLASH FLOOD      3 NNE LEES              32.12N 101.47W
05/30/2016                   HOWARD             TX   STORM CHASER

            HIGH WATER REPORTED OVER FM 33

&&

AMBER.HLUCHAN
Local storm report, May 30, 8:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     FLASH FLOOD      6 NE SPRABERRY          31.99N 101.76W
05/30/2016                   GLASSCOCK          TX   TRAINED SPOTTER

            SLOW RUNNING WATER COVERING ROAD IN MULTIPLE LOCATIONS.
            SIX TO EIGHT INCHES IN SOME PLACES.

&&

CMR
Special weather statement, May 30, 8:28 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT MON MAY 30 2016

TXZ051-310215-
MARTIN TX-
828 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARTIN COUNTY UNTIL 915
PM CDT...

AT 827 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TARZAN...OR 18 MILES NORTHWEST OF STANTON...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROWN...THREE LEAGUES...LENORAH...TARZAN...FLOWER GROVE AND GRADY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TEXAS.

LAT...LON 3218 10206 3234 10216 3252 10202 3251 10170
      3223 10170
TIME...MOT...LOC 0127Z 243DEG 15KT 3230 10204

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:01 PM CDTSevere Thunderstorm WarningMAFGlasscock29 min
May 30, 7:27 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry63 min
May 30, 7:30 PM CDTSevere Thunderstorm WarningMAFGlasscock60 min
May 30, 7:42 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio48 min
May 30, 7:50 PM CDTSevere Thunderstorm WarningMAFBrewster40 min
May 30, 7:53 PM CDTAreal Flood AdvisoryMAFScurry3 hr
May 30, 8:28 PM CDTSpecial Weather StatementMAFMartin47 min
May 30, 8:42 PM CDTFlash Flood WarningMAFGlasscock, Midland3 hr
May 30, 8:57 PM CDTSevere Thunderstorm WarningMAFMartin63 min
May 30, 9:02 PM CDTSpecial Weather StatementMAFPecos58 min
May 30, 9:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland60 min
May 30, 9:28 PM CDTSpecial Weather StatementMAFWard47 min
May 30, 9:33 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Martin57 min
May 30, 9:46 PM CDTSpecial Weather StatementMAFReeves44 min
May 30, 10:11 PM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Martin3 hr
May 30, 10:27 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin63 min
May 30, 10:41 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland34 min
May 30, 11:02 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland3 hr
May 30, 11:14 PM CDTSevere Thunderstorm WarningMAFEctor, Glasscock, Midland46 min
May 30, 11:29 PM CDTSevere Thunderstorm WarningMAFHoward, Martin31 min
May 30, 11:38 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland3 hr
May 30, 11:52 PM CDTSevere Thunderstorm WarningMAFEctor, Midland30 min
May 30, 11:57 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 31, 12:03 AM CDTSpecial Weather StatementMAFHoward42 min
May 31, 12:11 AM CDTFlash Flood WarningMAFGlasscock, Howard3 hr
May 31, 2:06 AM CDTSpecial Weather StatementMAFPresidio54 min
May 31, 2:14 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more37 hr
May 31, 3:16 PM CDTSpecial Weather StatementMAFScurry44 min
May 31, 3:38 PM CDTSevere Thunderstorm WarningMAFScurry49 min
May 31, 6:45 PM CDTSpecial Weather StatementMAFDawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.